Endgames Picture Quiz

Elusive cause of hypomagnesaemia

BMJ 2011; 343 doi: http://dx.doi.org/10.1136/bmj.d5087 (Published 30 September 2011) Cite this as: BMJ 2011;343:d5087
  1. Krishnan Swaminathan, consultant endocrinologist 1,
  2. John Wilson, consultant gastroenterologist2
  1. 1Department of Endocrinology, Victoria Hospital, Kirkcaldy KY2 5AH, UK
  2. 2Department of Gastroenterology, Victoria Hospital, Kirkcaldy, UK
  1. Correspondence to: K Swaminathan k_swaminathan{at}hotmail.com

A 46 year old man presented with carpopedal spasm, muscle cramps, and a prolonged QTc interval on a background of a week’s history of diarrhoea and vomiting. He had a history of Barrett’s oesophagus and had been taking 40 mg omeprazole daily for many years. He had severe hypocalcaemia and hypomagnesaemia, with a corrected calcium and magnesium of 1.77 mmol/L (reference range 2.15-2.65) and 0.13 mmol/L (0.75-1), respectively. Serum parathyroid hormone was low at 3.1 ng/L (8-55). Intravenous replacement of fluids and electrolytes restored the biochemical abnormalities. He was discharged on oral alfacalcidol and magnesium glycerophosphate.

At six week follow-up, calcium had normalised (2.25 mmol/L) but symptomatic hypomagnesaemia persisted, with a serum magnesium of 0.27 mmol/L. Extensive evaluation, including upper and lower gastrointestinal endoscopy and distal duodenal biopsies, failed to identify a cause for his persistent hypomagnesaemia. He was admitted for recurrent intravenous magnesium infusions because his magnesium values were between 0.27 mmol/L and 0.29 mmol/L in spite of oral magnesium supplements. An intervention (figurearrows labelled A and B) resulted in dramatic normalisation of serum magnesium values with no need for further oral or intravenous magnesium replacement.

Figure1

The patient’s serum magnesium concentrations

Questions

  • 1 What are the causes of hypomagnesaemia?

  • 2 What interventions on the graph (indicated by the arrows) are responsible for the fluctuations in magnesium values?

  • 3 What could be the underlying pathophysiology of hypomagnesaemia in the above case?

Answers

1 What are the causes of hypomagnesaemia?

Short answer

The main causes of hypomagnesaemia are gastrointestinal and renal loss of magnesium.

Long answer

Common gastrointestinal causes of hypomagnesaemia include acute or chronic small bowel diarrhoea, small bowel surgery, malabsorption, and steatorrhoea. Hypomagnesaemia can occasionally occur in acute pancreatitis.

Common renal causes of hypomagnesaemia are the use of loop or thiazide diuretics, alcohol induced tubular dysfunction, recovery from acute tubular necrosis, postobstructive diuresis, and renal transplantation. Uncommon causes include nephrotoxic drugs such as ciclosporin, amphotericin, cisplatin, and aminoglycosides; Gitelman’s syndrome, where there is a genetic defect in the thiazide sensitive sodium chloride cotransporter; and hypercalcaemia, where calcium competes with magnesium for transport in the loop of Henle.

Miscellaneous causes include “hungry bone syndrome” after parathyroidectomy; treatment with foscarnet, pentamidine, and tacrolimus; surgery; and diabetes.

Finally, hypomagnesaemia associated with hypocalcaemia has been reported with long term use of proton pump inhibitors.

2 What interventions on the graph (indicated by the arrows) are responsible for the fluctuations in magnesium values?

Short answer

The first arrow (A) indicates a reduction in the omeprazole dose to 20 mg (from 40 mg), arrow B indicates complete cessation of omeprazole, arrow C indicates the reintroduction of 20 mg omeprazole at the patient’s request because of a resurgence of Barrett’s symptoms, and arrow D indicates subsequent cessation of omeprazole after a repeat dip in magnesium in association with restarting the offending drug.

Long answer

Within a week of reducing the omeprazole dose to 20 mg a day serum magnesium increased to 0.46 mmol/L. Treatment with high dose ranitidine followed by cessation of omeprazole led to the normalisation of serum magnesium to 0.86 mmol/L. Reintroduction of omeprazole at a dose of 20 mg a day at the patient’s request, followed by repeat cessation of the drug, provided further evidence of this association (figure; arrows C and D, respectively).

Proton pump inhibitors have revolutionised the treatment of acid related disorders and transformed the lives of many patients with intractable symptoms. Proton pump inhibitors are thought to account for more than 90% of the NHS drug budget for treating dyspepsia and are one of the most commonly prescribed classes of drug worldwide.1 2 Enthusiasts point to the efficacy and safety of these drugs but serious side effects have increasingly been reported, such as the risk of nosocomial Clostridium difficile infection,3 a possible association with pneumonia,4 5 Campylobacter infections,6 and osteoporosis.7

Two cases of hypomagnesaemia hypoparathyroidism associated with the use of proton pump inhibitors were reported in 2006,8 and the authors speculated that this was the “tip of the iceberg” in patients with hypomagnesaemia. Since then, several other cases of severe and refractory hypomagnesaemia associated with proton pump inhibitors have been reported.9 10 11 12 13 Some of these patients presented with potentially serious clinical consequences of hypomagnesaemia, including arrhythmias and neurological symptoms. Our case adds to the growing list of severe hypomagnesaemia and hypomagnesaemia hypoparathyroidism related to treatment with proton pump inhibitors.

3 What could be the underlying pathophysiology of hypomagnesaemia in our case?

Short answer

The pathophysiology behind proton pump inhibitor induced hypomagnesaemia is elusive but intestinal and renal handling of magnesium is thought to be responsible.

Long answer

The exact pathophysiological mechanisms of proton pump inhibitor induced hypomagnesaemia are still elusive, but intestinal and renal handling of magnesium is thought to be responsible. It is possible that omeprazole induced hypochlorhydria could lead to impaired solubilisation and absorption of magnesium ions in the small intestine, which eventually leads to depletion of total body magnesium stores.9 Alternatively, the pathology may relate to altered regulation of transient receptor potential melastin 6/7 (TRPM 6/7). TRPM 6/7 is an active transcellular channel present in the gastrointestinal tract and kidneys, which conducts cations such as magnesium and calcium into the cells.14 Variants of TRPM 6/7 may be responsible for hypomagnesaemia in susceptible patients.11 This hypothesis may also explain why not all patients taking proton pump inhibitors develop this complication. Finally, patients who develop hypomagnesaemia on long term proton pump treatment may have mutations in genes involved in modulation of magnesium reabsorption in the kidneys, which could result in a persistent magnesium leak through the kidneys. The additive effect of decreased intestinal magnesium absorption as a result of prolonged treatment with proton pump inhibitors in such patients may lead to marked depletion of magnesium stores.12

Previous reports suggest that the hypomagnesaemia may be “non-dose related,”13 but our patient showed a clear dose response in his magnesium values (figure). This may be clinically relevant and merits further investigation because most of these patients need proton pump inhibitors for symptom relief and may experience rebound symptoms after complete cessation of treatment.

Patient outcome

The patient was unable to tolerate complete cessation of omeprazole. Omeprazole was therefore restarted at a dose of 20 mg/day along with magnesium supplementation and we were able to maintain his serum magnesium values at around 0.55 mmol/L with this approach.

Notes

Cite this as: BMJ 2011;343:d5087

Footnotes

  • Competing interests: All authors have completed the ICMJE uniform disclosure form at www.icmje.org/coi_disclosure.pdf (available on request from the corresponding author) and declare: no support from any organisation for the submitted work; no financial relationships with any organisations that might have an interest in the submitted work in the previous three years; no other relationships or activities that could appear to have influenced the submitted work.

  • Provenance and peer review: Not commissioned; externally peer reviewed.

  • Patient consent obtained.

References